Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 196, NWS Hastings, NE

July 5, 2004Clay County, Hamilton County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Jul 5, 2004, 9:22 PM CDT for Clay County, Hamilton County, Nebraska. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2004, 9:22 PM CDT (02:22 UTC)
Expired
Jul 5, 2004, 10:15 PM CDT
In force
53 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

Counties Clay County, NE, Hamilton County, NE

What was reported inside it

TimeReportWhereRemark
Jul 5, 9:35 PM CDTTSTM WND GST 0Phillips, NE60 MPH WIND GUST ESTIMATED BY SPOTTER. ALSO RAINFALL OF 1.00 INCHES.
Jul 5, 9:35 PM CDTTSTM WND GST 60Phillips, NE60 MPH WIND GUST AND 1.00 INCHES OF RAINFALL REPORTED BY SPOTTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 7:40 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 862 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
862 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGID 060222
SVRGID
NEC035-081-060315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
921 PM CDT MON JUL 5 2004

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN SOUTH CENTRAL NEBRASKA
  HAMILTON COUNTY IN SOUTH CENTRAL NEBRASKA

* UNTIL 1015 PM CDT

* AT 920 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 4 MILES SOUTHWEST OF PHILLIPS TO 6 MILES NORTHWEST
  OF INLAND TO 12 MILES WEST OF GLENVIL...OR ALONG A LINE EXTENDING
  FROM 5 MILES SOUTHEAST OF GRAND ISLAND TO 8 MILES NORTHEAST OF
  HASTINGS TO 5 MILES SOUTHWEST OF HASTINGS...AND MOVING EAST AT 40
  MPH.

* LOCATIONS IMPACTED INCLUDE...
GILTNER...HARVARD...AURORA...CLAY CENTER...STOCKHAM...SARONVILLE...
FAIRFIELD...SUTTON...EDGAR AND ONG.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4040 9820 4041 9827 4088 9826 4094 9819
      4083 9782 4035 9783 4035 9804

$$

FAY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:48 PM CDT, 6 hours 34 minutes earlier.

Area forecast discussion, Jul 5, 2:48 PM CDT, 6 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
248 PM CDT MON JUL 05 2004

.SHORT TERM...LATEST WATER VAPOR IMAGERY REVEALS AN UNSEASONABLY
STRONG UPPER WAVE JUST EXITING THE CENTRAL PLAINS WHILE FURTHER WEST
ANOTHER DECENT WAVE IS MOVING SOUTHEAST OVER WYOMING.  AT THE
SURFACE...MORNING CONVECTION HAS LEFT A FAIRLY CHAOTIC WIND FIELD
ACROSS THE AREA...ALTHOUGH PRESSURE ANALYSIS REVEALS A WEAK COLD
FRONT SLIDING SOUTH ACROSS THE PANHANDLE.  SOME RESIDUAL MOISTURE
REMAINS ACROSS THE HIGH PLAINS AHEAD OF THIS FRONT WITH CAPE VALUES
IN THE 1000 RANGE.  THIS HAS ALLOWED SCATTERED CONVECTION TO ALREADY
FORM ACROSS THE HIGH PLAINS THIS AFTERNOON WHICH SHOULD SET THE
STAGE FOR THE NEXT ROUND OF PRECIP TONIGHT.

AS THE AFOREMENTIONED FRONT/UPPER WAVE MOVE THROUGH THE REGION
TONIGHT...HIGH PLAINS CONVECTION WILL LIKELY MOVE INTO AREAS WEST OF
HIGHWAY 183 BY EARLY TO MID EVENING.  AS THE LLJ FORMS BY 06-09Z
TIME FRAME ANTICIPATE CONVECTION TO START FAVORING
MOVEMENT/DEVELOPMENT MORE TOWARD NORTH CENTRAL KANSAS INSTEAD OF
SOUTH CENTRAL NEBRASKA.  BASED OFF OF THIS...WILL AIM THE HIGHEST
PRECIP CHANCE GENERALLY SOUTH OF A LEXINGTON TO HEBRON LINE
TONIGHT.  SHEAR AND INSTABILITY ARE SHOWN TO BE MARGINAL BUT WITH
STRONG COLD POOL GENERATION LOOKING VERY LIKELY...A SEVERE MCS IS
HIGHLY PROBABLE.  WIND AND TO A LESSER DEGREE HAIL WILL BE A PROBLEM
AS USUAL...BUT SOME HYDRO PROBLEMS COULD EXIST AS WELL SOUTH OF
INTERSTATE 80.  FOR THIS REASON WILL KEEP THE FLOOD WATCH IN EFFECT
THROUGH TONIGHT.

EXPECT OVERNIGHT MCS TO EXIT AREA BY TOMORROW MORNING AS ASSOCIATED
COLD POOL DRIVES NEW CONVECTIVE DEVELOPMENT SOUTH OF CWA.  THIS
SHOULD SET THE STAGE FOR A RATHER NICE DAY ACROSS THE AREA AS
SUBSIDENCE BEHIND THE EXITING WAVE BRING LIGHT WINDS AND CLEARING
SKIES BY AFTERNOON.  TEMPERATURES WILL BE A LITTLE TRICKY BUT HIGHS
RANGING FROM THE MID 70S NEAR ORD TO NEAR 80 OVER NORTH CENTRAL
KANSAS.  QUIET PATTERN CONTINUES INTO WEDNESDAY AS WEAK SHORT WAVE
RIDGING TAKES HOLD OF AREA.  THERE IS SOME POTENTIAL FOR EVENING
CONVECTION AS MOISTURE BEGINS TO WRAP BACK INTO AREA...HOWEVER
FORCING LOOKS WEAK AT THIS POINT AND WILL LEAVE FORECAST DRY.
TEMPERATURES WILL BE A LITTLE WARMER WITH READINGS RANGING FROM THE
LOWER 80S EAST TO UPPER 80S TO NEAR 90 WEST.

.LONG TERM...THURSDAY TO MONDAY.  UPPER FLOW TRANSITIONS SOUTHWEST
AS UPPER LOW PROGRESSES FROM SOUTHERN ALBERTA NORTHEAST INTO
MANITOBA.  HEIGHTS RISE THURSDAY WITH SHORTWAVE RIDGING AHEAD OF
NEXT APPROACHING SHORTWAVE TROF.  SFC TROF DEVELOPS IN THE HIGH
PLAINS...INCREASING SOUTHERLY FLOW AND WARM AIR ADVECTION.  H85
TEMPS PROGGED IN THE MID/UPPER 20S BY LATE IN THE DAY...WHILE MID
LEVEL CAPPING ALSO STRENGTHENS AS H7 TEMPS REACH NEAR 14C. SHLD BE
MORE SEASONAL WITH TEMPS AROUND 90F.  CURRENTLY HAVE LOW POPS AS
SHORTWAVE LIFTS OUT OF THE CENTRAL ROCKIES...AND THIS HAS BEEN
MAINTAINED...BUT WILL NEED TO MONITOR IF SHORTWAVE WILL BE STRONG
ENOUGH TO BREAK THE CAP.

BY FRIDAY...FLOW ALOFT FURTHER DEEPENS SOUTHWESTERLY WHILE UPPER LOW
LIFTS NORTH INTO CANADA.  FRONTAL BOUNDARY PUSHES SOUTH THRU THE
DAKOTAS...AGAIN FOCUSING CONVECTION.  MODELS SUGGESTING CONVECTION
INITIATION IN SW SD/NW NEB...ORGANIZING INTO AN MCS AND TRACKING
EAST FRIDAY NIGHT.  LATEST MODELS TRENDING FARTHER NORTH WITH
BOUNDARY SO SOUTHERN EXTENT OF CONVECTION WILL NEED TO BE WATCHED.
IF CONVECTION UNFOLDS...BOUNDARY WILL BE PUSHED FARTHER SOUTH WITH
CONTINUING CHANCES FOR CONVECTION INTO SATURDAY.  FORECAST REMAINS
DRY SUNDAY AND MONDAY FOR NOW WITH HEIGHTS RISING AGAIN.  OUTSIDE
CHANCES FOR CONVECTION REMAIN ALTHOUGH BOUNDARY PLACEMENT AND TIMING
OF SHORTWAVES DIFFICULT TO DISCERN AT THIS POINT.
&&

.GID WATCHES/WARNINGS/ADVISORIES...
.NE...FLOOD WATCH TIL 6 AM TUE FOR AREAS S OF I80.
.KS...FLOOD WATCH TIL 6 AM TUE FOR N CNTRL KS.
&&

AWJ/FAY
Hazardous weather outlook, Jul 5, 7:24 PM CDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
724 PM CDT MON JUL 5 2004

KSZ005>007-017>019-NEZ072>077-082>087-061200-
ADAMS-CLAY-FILLMORE-FRANKLIN-FURNAS-GOSPER-HARLAN-JEWELL-KEARNEY-
MITCHELL-NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-ROOKS-SMITH-THAYER-WEBSTER-
724 PM CDT MON JUL 5 2004

...SEVERE THUNDERSTORM WATCH UNTIL 2 AM TUESDAY...
...FLOOD WATCH IN EFFECT UNTIL 6 AM TUESDAY FOR NORTH CENTRAL KANSAS
AND FOR LOCATIONS IN SOUTH CENTRAL NEBRASKA SOUTH OF INTERSTATE 80...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA GENERALLY SOUTH OF INTERSTATE 80 AND PORTIONS OF NORTH
CENTRAL KANSAS.

.DAY ONE...TONIGHT

A MODERATE THREAT OF SEVERE WEATHER EXISTS THIS EVENING AND
OVERNIGHT...WITH HAIL THE SIZE OF GOLFBALLS AND DAMAGING WINDS TO 75
MPH THE HAZARDS. A STRONG UPPER LEVEL DISTURBANCE MOVING OUT OF THE
ROCKIES IN COMBINATION WITH A WEAK COLD FRONT WILL BRING ANOTHER
ROUND OF THUNDERSTORMS TONIGHT. THUNDERSTORMS DEVELOPING ACROSS
WESTERN NEBRASKA AND IN LOCATIONS WEST OF HIGHWAY 183 THIS EVENING...
WILL SPREAD SOUTH AND EAST OVERNIGHT.  HEAVY RAINFALL IS ALSO
EXPECTED FROM THUNDERSTORMS AND WITH WET SOIL ALREADY IN PLACE...
AREAS OF FLASH FLOODING ARE POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

SMALL CHANCES FOR THUNDERSTORMS WILL EXIST THURSDAY THROUGH
SATURDAY...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT
THIS TIME.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT.

NEZ039>041-046>049-060>064-061200-
BUFFALO-DAWSON-GREELEY-HALL-HAMILTON-HOWARD-MERRICK-NANCE-POLK-
SHERMAN-VALLEY-YORK-
724 PM CDT MON JUL 5 2004

...SEVERE THUNDERSTORM WATCH UNTIL 2 AM TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA GENERALLY NORTH OF INTERSTATE 80.

.DAY ONE...TONIGHT

A MODERATE THREAT OF SEVERE WEATHER EXISTS THIS EVENING AND
OVERNIGHT...WITH HAIL THE SIZE OF GOLFBALLS AND DAMAGING WINDS TO 75
MPH THE HAZARDS. A STRONG UPPER LEVEL DISTURBANCE MOVING OUT OF THE
ROCKIES IN COMBINATION WITH A WEAK COLD FRONT WILL BRING ANOTHER
ROUND OF THUNDERSTORMS TONIGHT. THUNDERSTORMS DEVELOPING ACROSS
WESTERN NEBRASKA AND IN LOCATIONS WEST OF HIGHWAY 183 THIS EVENING...
WILL SPREAD SOUTH AND EAST OVERNIGHT.  HEAVY RAINFALL IS ALSO
EXPECTED FROM THUNDERSTORMS AND WITH WET SOIL ALREADY IN PLACE...
SOME LOCALIZED FLOODING IS POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

SMALL CHANCES FOR THUNDERSTORMS WILL EXIST THURSDAY THROUGH
SATURDAY...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT
THIS TIME.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT.

&&

FOR MORE INFORMATION...LOG ONTO THE HASTINGS NATIONAL WEATHER
SERVICE WEB-PAGE...

HTTP://WWW.CRH.NOAA.GOV/GID (ALL LOWER CASE)

FAY/T

In the hours before

Local storm report, Jul 5, 8:03 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
803 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HEAVY RAIN       LEXINGTON               40.78N 99.74W
07/05/2004  0.00 INCH        DAWSON             NE   AMATEUR RADIO

            WATER UP TO CAR DOORS ON CITY STREETS.

&&

NELSON
Local storm report, Jul 5, 8:08 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
808 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0755 PM     FLASH FLOOD      LEXINGTON               40.78N 99.74W
07/05/2004                   DAWSON             NE   EMERGENCY MNGR

            FLOODING REPORTED ON 100 BLOCK OF WEST SPRUCE STREET IN
            LEXINGTON

&&

NELSON
Local storm report, Jul 5, 8:37 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
837 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0828 PM     TSTM WND GST     3 N LOOMIS              40.52N 99.51W
07/05/2004  70 MPH           PHELPS             NE   TRAINED SPOTTER

&&

NELSON
Local storm report, Jul 5, 9:07 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
907 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0903 PM     HAIL             ATLANTA                 40.37N 99.47W
07/05/2004  1.00 INCH        PHELPS             NE   LAW ENFORCEMENT

&&

NELSON
Local storm report, Jul 5, 9:15 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
915 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0903 PM     HAIL             5 SW BELGRADE           41.42N 98.14W
07/05/2004  0.88 INCH        NANCE              NE   AMATEUR RADIO

&&

NELSON
Local storm report, Jul 5, 9:17 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
917 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0912 PM     HAIL             BELGRADE                41.47N 98.07W
07/05/2004  0.88 INCH        NANCE              NE   AMATEUR RADIO

&&

NELSON

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:34 PM CDTSevere Thunderstorm WarningGIDBuffalo56 min
Jul 5, 7:45 PM CDTSevere Thunderstorm WarningGIDDawson60 min
Jul 5, 7:58 PM CDTFlash Flood WarningGIDDawson3 hr
Jul 5, 8:02 PM CDTSevere Thunderstorm WarningGIDGosper, Phelps58 min
Jul 5, 8:09 PM CDTSevere Thunderstorm WarningGIDSherman51 min
Jul 5, 8:11 PM CDTSevere Thunderstorm WarningGIDFurnas64 min
Jul 5, 8:28 PM CDTTornado WarningGIDBuffalo62 min
Jul 5, 8:39 PM CDTSevere Thunderstorm WarningGIDHarlan66 min
Jul 5, 8:40 PM CDTSevere Thunderstorm WarningGIDHall, Howard65 min
Jul 5, 8:41 PM CDTSevere Thunderstorm WarningGIDKearney64 min
Jul 5, 8:49 PM CDTSevere Thunderstorm WarningGIDNance56 min
Jul 5, 8:54 PM CDTSevere Thunderstorm WarningGIDAdams66 min
Jul 5, 8:59 PM CDTTornado WarningGIDNance46 min
Jul 5, 9:03 PM CDTSevere Thunderstorm WarningGIDPhelps27 min
Jul 5, 9:20 PM CDTSevere Thunderstorm WarningGIDMerrick55 min
Jul 5, 9:33 PM CDTFlash Flood WarningGIDAdams, Kearney6 hr
Jul 5, 9:41 PM CDTSevere Thunderstorm WarningGIDFurnas64 min
Jul 5, 9:46 PM CDTFlash Flood WarningGIDClay6 hr
Jul 5, 9:58 PM CDTSevere Thunderstorm WarningGIDHarlan, Polk62 min
Jul 5, 10:00 PM CDTSevere Thunderstorm WarningGIDHarlan60 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.